West Virginia, 2008

Hail in West Virginia, June 19, 2008

June 19, 2008 · NWS RLX · 1 event in 1 county or zone

An upper air disturbance and cool air aloft helped trigger a few showers and thunderstorms. Temperatures were only in the 70s with dew points in the upper 40s and lower 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper air disturbance and cool air aloft helped trigger a few showers and thunderstorms. Temperatures were only in the 70s with dew points in the upper 40s and lower 50s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 19, 6:27 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 19, 6:27 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
727 PM EDT THU JUN 19 2008

.SYNOPSIS...
MOSTLY DRY AND COOL THROUGH FRIDAY WITH HIGH PRESSURE IN CONTROL.
BETTER RAIN CHANCES ARRIVE THIS WEEKEND.  TEMPERATURES SLOWLY
MODERATE TOWARDS SEASONABLE LEVELS BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
UPPER LOW CONTINUES TO SPIN OVER SOUTHEAST CANADA THROUGH FRIDAY.
MODELS SHOW WEAK SPOKES OF VORTICITY ROTATING AROUND THE UPPER LOW
THROUGH FRIDAY...AND MODELS SPIT OUT VERY LIGHT AND RANDOM QPF. NOT
MUCH CORRELATION AT ALL IN THE MODELS ON THESE WEAK VORTS AND QPF
FIELDS. MODELS SHOW THE DEEPEST MOISTURE THIS PERIOD EXITING THE
NORTHEAST THIS AFTERNOON...WITH ANY ISOLATED CONVECTION IN THE
NORTHEAST QUICKLY DISSIPATING EARLY EVENING WITH LOSS OF HEATING.
WITH HEIGHTS AND TEMPS ALOFT SLOWLY RISING TONIGHT AND FRIDAY...
BELIEVE THE AVAILABLE MOISTURE AND INSTABILITY IS NOT IMPRESSIVE
ENOUGH TO INCLUDE CONVECTION. WILL KEEP THINGS DRY THROUGH FRIDAY.
AGAIN LEANING ON THE COOLER SIDE OF TEMP GUIDANCE TONIGHT...THINKING
LESS CLOUDS THAN MODELS SHOW. ON FRIDAY...LEANING TOWARD THE HIGH
SIDE OF GUIDANCE...WITH ABUNDANT SUNSHINE...BUT STILL SLIGHTLY BELOW
NORMAL TEMPS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
FRIDAY NIGHT WILL BE MOSTLY DRY...WITH LITTLE TO GENERATE
PRECIPITATION ONCE DAYTIME HEATING FADES.  COULD SEE AN ISOLATED
SHOWER SNEAK INTO SOUTHWEST VIRGINIA PRIOR TO 12Z SATURDAY THOUGH.

MORE FAVORABLE PRECIPITATION CONDITIONS ON SATURDAY AND SUNDAY.
SHORTWAVE DIGS SOUTH OF OUR REGION THROUGH MEAN TROUGH...MORE
REMINISCENT OF WINTER THAN SUMMER.  MOISTURE GETS DRAWN NORTHWARD
EAST OF THE TROUGH AXIS WITH PWAT VALUES APPROACHING 1.5 INCHES BY
SATURDAY AFTERNOON.  SHOULD SEE SCATTERED SHRA/TSRA BLOOM FROM LATE
MORNING ON.  KEPT POPS IN THE CHANCE CATEGORY FOR NOW...HOPING NEXT
MODEL RUN OR TWO WILL PINPOINT MORE FAVORED AREAS.  KEPT HIGHEST
POPS ACROSS THE SOUTH FOR NOW...CLOSER TO MIDLEVEL SUPPORT.

LOOKING FOR A DIURNAL DECREASE IN COVERAGE SATURDAY NIGHT...BUT KEPT
AT LEAST SLIGHT CHANCE POPS AREAWIDE.  WEAK COLD FRONT STILL SLATED
TO CROSS ON SUNDAY.  HAVE SLIGHTLY LOWER POPS FOR THIS
FEATURE...WITH MOISTURE MORE LACKING BY THE AFTERNOON.  MAINTAINED
SLIGHT CHANCE POPS AT NIGHT ONCE AGAIN WITH MORE WEAK RIPPLES
TRAVERSING THE TROUGH AS ITS AXIS APPROACHES.

GENERALLY LEANED TOWARDS COOLER MOS NUMBERS THROUGH THE PERIOD.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
TROUGH PATTERN OVER THE EASTERN U.S. WILL LIFT INTO MORE OF A ZONAL
PATTERN BY THE END OF THE PERIOD.  THIS WILL ALLOW TEMPERATURES TO
MODERATE TOWARDS SEASONABLE LEVELS BY WEDNESDAY/THURSDAY.

GENERALLY ACCEPTED HPC SOLUTION FOR THE EXTENDED.  WEAK HIGH
PRESSURE BUILDS IN AT THE SURFACE ON MONDAY...BUT MODELS SHOW ONE
LAST SHORTWAVE DIGGING INTO THE TROUGH INTO TUESDAY.  GFS IS PRETTY
SHARP WITH THIS...AND EVEN DEVELOPS A CLOSED LOW WHICH DRIFTS OFF
THE MIDATLANTIC COAST TUESDAY NIGHT.  NOT GOING TO BUY THIS
AGGRESSIVE SOLUTION FOR NOW...AND INSTEAD KEEP SOME LOW CHANCE POPS
FOR SCATTERED SHRA/TSRA INTO MONDAY NIGHT...WITH A DIURNAL CHARACTER.

RISING HEIGHTS TUESDAY/WEDNESDAY...ALONG WITH LINGERING SURFACE HIGH
PRESSURE...WILL KEEP PRECIPITATION AT BAY WHILE TEMPERATURES SLOWLY
RISE.  WARM FRONTAL BOUNDARY TRIES TO SET UP ON THURSDAY...HAVE SOME
LOW POPS INSERTED FOR THIS.  MEX/ENSEMBLE TEMPERATURES IN GOOD
AGREEMENT WITH HPC SUGGESTIONS...AND STAYED CLOSE.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
LIFR/IFR FG AT EKN DURING THE PREDAWN...OTRW MVFR PSBL AT ALL
AIRPORTS SAVE FOR BKW.  CAVU ONCE FG BURNS OFF FRI MRNG.

AVIATION OUTLOOK /AFTER 00Z SATURDAY/...NO SIG WX XPCTD.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...CL/JMV
NEAR TERM...JMV
SHORT TERM...CL
LONG TERM...CL
AVIATION...29
Hazardous weather outlook, Jun 19, 2:13 AM EST, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
313 AM EDT THU JUN 19 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-200715-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
313 AM EDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 19, 7:14 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
814 PM EDT THU JUN 19 2008

WVZ031-200045-
HARRISON WV-
814 PM EDT THU JUN 19 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 814 PM EDT...A STRONG THUNDERSTORM WAS OVER WOLF SUMMIT...OR ABOUT
10 MILES WEST OF CLARKSBURG...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... WEST
  MILFORD...STONEWOOD...SALEM...NUTTER FORT...LOST CREEK AND DESPARD.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12

The radar

The Pittsburgh radar (KPBZ), 146 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
June 19, 7:35 PM EST
Where
Harrison County, Mt Clare
Measured
0.88 in hail
Reported by
Public
Coordinates
39.220, -80.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110583.